Taking Tramadol and Cymbalta together ????

Discussion in 'Fibromyalgia Main Forum' started by elizajane40, Mar 20, 2007.

  1. elizajane40

    elizajane40 New Member

    I started taking Cymbalta not too long ago. I had been taking my tramadol with it all along. My doc knows, so I figured it must be safe. Then I started having some very extreme sensations as if my nervous system was on fire. After some investigation. WEBMd does NOT recommend taking these two drug together as it can lead to serious or even deadly seratonin symdome! Thought that you all might need the info....plus what can I take besides Cymbalta that won't make me feel like a total zombie?
  2. lakatos235

    lakatos235 New Member

    If you go to cymbalta.com and read the WARNINGS it specifically names TRAMADOL as one of the drugs you should not be taking with cymbalta.
  3. sueliza

    sueliza New Member

    I was also put on these together and ended up not being able to tolerate the Cymbalta.

    I asked the pharmacist about and she said because the dose of each was so low that I would be fine - still scary!

    There is a great drug interaction checker at drugs dot com - this is what it has to say about Ultram and cymbalta

    GENERALLY AVOID:
    Coadministration of tramadol, which has serotonergic activity, and serotonin reuptake inhibitors may potentiate the risk of serotonin syndrome, which is a rare but serious and potentially fatal condition thought to result from hyperstimulation of brainstem 5-HT1A receptors. Patients receiving this combination of drugs may also experience an increased risk of seizures.

    MANAGEMENT:
    In general, the use of tramadol in combination with serotonin reuptake inhibitors should be avoided if possible, or otherwise approached with caution if potential benefit is deemed to outweigh the risk. Close monitoring is recommended for signs and symptoms of excessive serotonergic activity such as CNS irritability, altered consciousness, confusion, delirium, hallucinations, myoclonus, ataxia, abdominal cramping, hyperpyrexia, shivering, pupillary dilation, diaphoresis, hypertension, and tachycardia.


  4. Sandyz

    Sandyz New Member

    Thanks for posting this elizajane. I have been taking these two together for a year and a half. I take 60 mg. of the cymbalta and 37.5/325 mg of the ultacet. Luckily I have been only taking the ultracet once a day. I could take it 3 times a day.

    I have been having some weird symptoms like a lot of headaches, dizziness, cold sweats. It seemed to start when I upped my dose of cymbalta from 40 mg to 60 mg.

    I am going to a new doctor I am seeing on Thursday. Luckily she knows a lot about how different meds interact with each other. I think I am going to take all my meds in and have her go over them.

    Sandy
  5. debhun

    debhun New Member

    My doc just put me on Tramadol a week ago and he should know I am on cymbalta. I have been having alot of headaches but thought it was everything going on with my aunt ect... But the side efect is headaches. I will call in the AM and ask.

    Deb
  6. lakatos235

    lakatos235 New Member

    I had a reaction when they upped my cymbalta to 60mg. Horribly falling down dizzy in the morning (after 6 days of taking it!). My doctor recommended taking it before bed and that has helped but if I don't get enough rest I am very tired in the morning. Here is what I found at drugs.com regarding ultracet.

    Some medical conditions may interact with Ultracet. Tell your doctor or pharmacist if you have any medical conditions, especially if any of the following apply to you:

    if you are pregnant, planning to become pregnant, or are breast-feeding
    if you are taking any prescription (especially depression medicines) or nonprescription medicine, herbal preparation, or dietary supplement
    if you have allergies to medicines, foods, or other substances
    if you have a history of alcoholism, substance abuse, or if you consume more than 3 alcoholic drinks per day
    if you have considered or attempted suicide
    if you have or recently have had any head injury, brain injury or tumor, increased pressure in the brain, infection of the brain or nervous system, epilepsy, or seizures
    if you have asthma or other lung or breathing problems
    if you have or have a history of stomach or intestinal problems, chronic inflammation or ulceration of the bowel, or if you have had recent abdominal surgery
    if you have heart problems, liver problems (eg, hepatitis), kidney problems, thyroid problems, enlargement of the prostate gland, or urinary problems
    Some MEDICINES MAY INTERACT with Ultracet. Tell your health care provider if you are taking any other medicines, especially any of the following:

    Carbamazepine because the effectiveness of Ultracet may be decreased and the risk of seizures may be increased
    Certain medicines for mental or mood disorders (eg, olanzapine, haloperidol), cyclobenzaprine, isoniazid, other opioid pain medicine (eg, codeine, hydrocodone), phenothiazines (eg, promethazine), sleeping medicines (eg, zolpidem), tricyclic antidepressants (amitriptyline), or weight loss medicines (eg, phentermine) because side effects, including excessive drowsiness, trouble breathing, liver problems, or seizures may be increased
    Linezolid, monoamine oxidase (MAO) inhibitors (eg, phenelzine), nefazodone, selegiline, or SSRIs (eg, fluoxetine) because they may cause serious and sometimes fatal reactions including restlessness, fever, excessive sweating, confusion, twitching, and seizures
    Oral anticoagulants (eg, warfarin) because side effects, including bleeding, may be increased by Ultracet
    Digoxin because the risk of side effects, including nausea, vomiting, or slow heartbeat, may be increased by Ultracet


  7. Sandyz

    Sandyz New Member

    I went into to see my doctor today. I asked her about the cymbalta and ultracet together. She said they are usually ok to take togther. She said once in awhile people taking high doses can get too much seratonin. She said they usually have extreme symptoms like really high blood pressure and fevers.

    She`s very knowledgeable about meds and she didn`t seem very concerned about it. She did offer to lower my cymbalta from 60 to 40 because I have been having a lot of headaches and sweating alot. She thought to much cybalta might be doing it.
  8. matthewson

    matthewson New Member

    I take 4 tramadol a day and also celexa. BUT, I am not taking the full dose of celexa that the Dr. wants me on, because I find that if I do, I feel wired all day! Personally, I feel that it is causing a more mild case of serotinin syndrome. I also take my celexa at a different time than the tramadol to help avoid that problem also.

    So, I think you can take tramadol and an anti-d, but I wouldn't take a large dosage of either. I NEED the tramadol for pain, but it doesn't work that well for depression, so I do need something for that also.

    Take care and hope you feel better!

    Sally
  9. mujuer

    mujuer New Member

    that doesn't sound good. I was taking tramadol for a couple of years and then it turned on me and caused headaches and naseua (sp). I had to go off of it. I had been on Cymbalta before and went off because I thought that it wasn't helping. Boy was I wrong. I know alot of people on Cymbalta that have fibro and those that don't. They all started taking it at night because it made them tired TOO START WITH and then after a month they switched it to the morning because it started to keep them awake, moi included. Cymbalta was just given the okay as the first drug to be approved for fibro, so there you have it and there you are. I am back on it again and my pain is down and for break thru pain, I take a muscle relaxer and am off all of pain meds because they didn't help nearly as well as my muscle relaxer.
  10. FibroPainSufferer

    FibroPainSufferer New Member

    I was already taking Prozac & Flexeril when my previous doctor prescribed Tramadol (Ultram & Ultracet are the name brands) My pharmacy called me & told me that I could not take Tramadol with these other meds because of seratonin syndrome. The pharmacist said I could either have a seizure or die.

    I think we need to be careful if we are on an anti-depressant & prescribed Ultracet or Ultram. Thank God for the pharmacist because my doctor had no idea. I no longer see him!!!